Hail, Campbell
- When
- June 29, 12:38 PM MST
- Where
- Campbell County, 14.45 mi NW of Recluse
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.900, -105.900
A long-lived supercell thunderstorm tracked eastward across northern Campbell and northern Crook Counties. The storm produced large hail and gusty winds before moving into northwestern South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived supercell thunderstorm tracked eastward across northern Campbell and northern Crook Counties. The storm produced large hail and gusty winds before moving into northwestern South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 9:55 AM MST, 2 hours 43 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1055 AM MDT Fri Jun 29 2018 .UPDATE... Issued at 934 AM MDT Fri Jun 29 2018 Current surface analysis shows low pressure over south central SD, with cold front now over Tripp County. Upper level analysis shows large scale trough centered over the Northern Rockies, with southwest flow over the Northern Plains. Skies are variably cloudy across the area, mostly clear over northeast WY into far western SD, with partly to mostly cloudy skies to the east. Temps right now are mostly in the upper 60s to near 80. Lingering showers have exited eastern areas, with the forecast area clear on the radar for the time being. Main forecast change was to remove pops over western areas until around midday as latest short range models show showers holding off until at least that time. A favorable severe weather threat is still in place for later today, starting off early to mid afternoon over northeast WY and the Black Hills, spreading east across the rest of the area through at least the early evening. A good amount of moisture in the low to mid levels remains across the area, with SBCAPE values progged to range from around 1000 j/kg over northeast WY to over 2000 j/kg over parts of southwest and south central SD. Shear looks adequate for at least shorter- lived supercells, especially across southern portions of the CWA. Cap looks to remain strong to the east of the Black Hills this afternoon, with most of the activity developing further west with shortwave energy this afternoon. There is a strong likelihood that the activity will consolidate into a MCS as it moves into/through western SD late today and this evening. Main threats with severe storms will be large hail and strong wind gusts, but an isolated tornado threat is also expected from northeast WY to southwest SD. May need to adjust high temps a bit through the day, with a fairly wide spread expected across the area. 70s across northeast WY to around 90 over south central SD. && .DISCUSSION...(Today Through Thursday) Issued at 311 AM MDT Fri Jun 29 2018 Upper trough is slowly crossing the Cascades into the northern Rockies with active southwest flow across the northern High Plains. At the surface, low pressure center is over KPHP at this time, with a strong cold front crossing the western South Dakota plains. Dewpoints in the upper 60s to low 70s is making for a warm and humid night across central SD. KUDX radar shows the cold front crossing Custer to Oglala Lakota counties, with gusts to near 50 mph. Surface low will push eastward today, with breezy northwest winds continuing across the area. Temps will be lower across the CWA...but with a wide range as cooler air filters in from the northwest. Highs across northeast WY will be in the low to mid 70s while highs across south central SD will near 90. The next major convective activity will occur this afternoon and evening as the next series of upper waves cross the region. While there could be some lingering showers and storms this morning, today's activity is expected to develop along the Bighorns in the early afternoon, then push into NE WY. Other activity will develop over the Black Hills, but the main activity will be moving in from the west, and then develop into a line across western SD this evening. There will be sufficient instability and shear for severe thunderstorms with large hail and damaging winds as the main threats. Drier air will filter into the region through Saturday as the main trough axis crosses the region. As the trough moves through, storms are expected to develop Saturday afternoon mainly from the Black Hills into southern portions of the CWA. Instability and shear will both be weaker, so severe weather is not expected. Zonal flow aloft will develop Sunday and Monday with dry weather expected to start the week. Much warmer weather is expected toward the middle of the week southerly flow restrengthens. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1055 AM MDT Fri Jun 29 2018 Lingering MVFR CIGS over far southwestern SD and northwestern SD will decrease early this afternoon; otherwise, mostly VFR conditions will continue through the period. The exception will be local IFR/MVFR conditions with scattered thunderstorms that move west-to-east across the forecast area from roughly 19z-07z. Also, after 08z some MVFR CIGS are expected to develop across far southwestern into south-central SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...26 DISCUSSION...13 AVIATION...Bunkers
Hazardous Weather Outlook National Weather Service Rapid City SD 238 AM MDT Fri Jun 29 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 238 AM MDT Fri Jun 29 2018 /338 AM CDT Fri Jun 29 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Numerous thunderstorms will move across the area this afternoon into tonight. There is a slight risk of severe thunderstorms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday, mainly south of Interstate 90. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
120 PM MDT FRI JUN 29 2018
WYZ054-291945-
Northern Campbell WY-
120 PM MDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 145 PM MDT...
At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Echeta, or 30 miles northwest of Gillette, moving
northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Spotted Horse and Echeta.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Wyoming.
LAT...LON 4453 10600 4463 10601 4478 10578 4440 10562
4438 10602
TIME...MOT...LOC 1920Z 241DEG 36KT 4448 10603
BunkersThe Billings radar (KBLX), 237 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756838, 756839, 756840, 756841, 756842, 756843.